Background. Serotonin syndrome (SS) and neuroleptic malignant syndrome (NMS) are medical emergencies associated with psychotropic administration. Differentiation and treatment can be complex, especially when features of both syndromes are present and the patient has taken both serotonergic and neuroleptic agents. Method. Case analysis of a poly-drug overdose (venlafaxine, topiramate, divalproex sodium, risperidone, and carbamazepine) presenting with mixed SS/NMS features and whose clinical management suggests a practical algorithm for treatment of undifferentiated SS/NMS in critical care settings. Results. The suggested algorithm includes: 1) Supportive care and withdrawal of all potentially offending agents; 2) Laboratory evaluation with prompt initiation of treatment for both disorders - cyproheptadine for SS and dantrolene for NMS; 3) Do not use bromocriptine (contraindicated in SS) or chlorpromazine (contraindicated in NMS) initially; 4) Add bromocriptine when clinical presentation becomes consistent with NMS (SS can be prolonged if serotonergic agent has long half-life). Conclusions. Prompt and appropriate identification and intervention are essential for successful management of SS and NMS. The suggested treatment algorithm allows for specific treatment of both disorders and avoids potentially exacerbating either one. The algorithm derived from this case could serve as both a practical guideline and impetus for further investigation in light of increasing psychotropic co-administration.
All Science Journal Classification (ASJC) codes
- Psychiatry and Mental health
- Divalproex sodium
- Neuroleptic malignant syndrome (NMS)
- Serotonin syndrome (SS)